Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 20 of 35 Posts
G

·
Discussion Starter · #1 ·
After every meal ... or if I haven't eaten often enough, I get a pretty bad case of acid stomach. It seems to stretch from just under my rib cage to around and sometimes below my belly button. Does anyone else get this? Also, I am currently taking a Calcium carbonate/magnesium supplement -- which seems to be helping but hasn't eliminated the problem. Any thoughts or similarities you may have would be welcome!!! I hate thinking I'm burning alone out here.
 

·
Registered
Joined
·
99 Posts
I had heartburn for years and lived off of Tums, then pepcid came on the market and I started using it, after a while I started with bouts of D. Went to GI Dr. and he gave me previcid (same as prilosec) which took care of heartburn but by then I had IBS/Dand got no help from the various med we tried. I have started taking Caltrate a week ago and so far it is helping. I think my problems all started when I stopped eating tums all the time (full of calcium) so I have a good feeling that the Caltrate will put me back on balance (600mg, three times a day with meals). Since I not a dairy person anyway I figure the Calcium can't hurt. You should (if you haven't already) talk to your doctor about your acid reflux because lefton checked it can cause problems. Good Luck.Sharon
 

·
Registered
Joined
·
99 Posts
I had heartburn for years and lived off of Tums, then pepcid came on the market and I started using it, after a while I started with bouts of D. Went to GI Dr. and he gave me previcid (same as prilosec) which took care of heartburn but by then I had IBS/Dand got no help from the various med we tried. I have started taking Caltrate a week ago and so far it is helping. I think my problems all started when I stopped eating tums all the time (full of calcium) so I have a good feeling that the Caltrate will put me back on balance (600mg, three times a day with meals). Since I not a dairy person anyway I figure the Calcium can't hurt. You should (if you haven't already) talk to your doctor about your acid reflux because lefton checked it can cause problems. Good Luck.Sharon
 
G

·
Discussion Starter · #6 ·
Thanks Marvin. Sharon, here's the weird thing. I had an upper GI series done to look for reflux, hiatus hernia or ulcers. All came back negative, yet I am still suffering from these blasted symptoms. Two questions, what is the composition of Caltrate. Did you run into problems when nothing was working for your heartburn? I have had it chronically, day and night for 9 weeks.
 
G

·
Discussion Starter · #7 ·
Thanks Marvin. Sharon, here's the weird thing. I had an upper GI series done to look for reflux, hiatus hernia or ulcers. All came back negative, yet I am still suffering from these blasted symptoms. Two questions, what is the composition of Caltrate. Did you run into problems when nothing was working for your heartburn? I have had it chronically, day and night for 9 weeks.
 
G

·
Discussion Starter · #8 ·
Marvin, thanks for letting me know I'm not alone. Although it doesn't give me full relief you might want to try the Caclium/Magnesium solution as an alternative. It has definitely provide me some relief. Tums is full of calcium anyway so it couldn't hurt. I take a teaspoon of this liquid with each meal. The bottle says the composition of the liquid is 600 mg. of Calcium Carnonate and 300 mg of Magnesium. It's a thought. Good luck.
 
G

·
Discussion Starter · #9 ·
Marvin, thanks for letting me know I'm not alone. Although it doesn't give me full relief you might want to try the Caclium/Magnesium solution as an alternative. It has definitely provide me some relief. Tums is full of calcium anyway so it couldn't hurt. I take a teaspoon of this liquid with each meal. The bottle says the composition of the liquid is 600 mg. of Calcium Carnonate and 300 mg of Magnesium. It's a thought. Good luck.
 

·
Registered
Joined
·
5,427 Posts
CarolynJ,If you are having diarrhea attacks it is because you are on a calcium with a 2 to 1 ratio of calcium to magnesium and magnesium will give you diarrhea.If you switch to the Caltrate be sure to take it with food and start out with 1/2 tablet at each meal or with a snack at least spread through out the day. 3 times a day after 3 days up it to a full tablet if you need to.Linda
 

·
Registered
Joined
·
5,427 Posts
CarolynJ,If you are having diarrhea attacks it is because you are on a calcium with a 2 to 1 ratio of calcium to magnesium and magnesium will give you diarrhea.If you switch to the Caltrate be sure to take it with food and start out with 1/2 tablet at each meal or with a snack at least spread through out the day. 3 times a day after 3 days up it to a full tablet if you need to.Linda
 

·
Registered
Joined
·
1,441 Posts
I guess you all missed the string Eric started a few days ago warning against using calcium for chronic heartburn/acid reflux. In large amounts or over a long period of time, calcium carbonate *increases* acid production because acid is required to digest the calcium.I had a very bad episode because of this - I went to the hospital, but soon after I switched to Gaviscon antacid I was able to stop depending on prevecid. You should use something that doesn't have cc in it. Check the labels. While your acid is getting better, get your calcium from food instead of supplements, and even after that, please be careful with them.
 

·
Registered
Joined
·
1,441 Posts
I guess you all missed the string Eric started a few days ago warning against using calcium for chronic heartburn/acid reflux. In large amounts or over a long period of time, calcium carbonate *increases* acid production because acid is required to digest the calcium.I had a very bad episode because of this - I went to the hospital, but soon after I switched to Gaviscon antacid I was able to stop depending on prevecid. You should use something that doesn't have cc in it. Check the labels. While your acid is getting better, get your calcium from food instead of supplements, and even after that, please be careful with them.
 
G

·
Discussion Starter · #20 ·
Julia,What happened to you to put you in the hospital? ... and thank you for this information!!
 
1 - 20 of 35 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top